Tornadoes · United States · North Dakota · 2020

EF1 tornado, LaMoure County, North Dakota, August 9, 2020

This EF1 tornado ran 0.9 miles across LaMoure County on August 9, 2020, touching down at 2:02 PM CDT and reaching 100 yards wide. It killed nobody, and did $225,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
August 9, 2020
Touchdown
2:02 PM CDT (19:02 UTC)
Lifted
2:04 PM CDT (19:04 UTC)
On the ground
2 minutes
Path length
0.9 miles (1.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
$15,000
County
LaMoure County
Touchdown point
46.366, -98.561
Lift-off point
46.366, -98.543
Record number
2008091302-01

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 17:18 UTC and running to 22:01 UTC.

Issued (UTC)ExpiredProductOffice
17:18 UTC22:01 UTCSevere Thunderstorm WatchBIS
19:08 UTC19:45 UTCTornado WarningBIS
20:30 UTC21:00 UTCSevere Thunderstorm WarningBIS

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:16 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Aug 9, 12:45 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 9, 12:45 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1245 PM CDT Sun Aug 9 2020

.UPDATE...
Issued at 1237 PM CDT Sun Aug 9 2020

A severe thunderstorm watch has been issued through this afternoon
for much of the James River Valley. The cold front continues to
push through the area, and it is now just to the east of a line
from Carrington to Linton. Ahead of the front, strong instability
remains as previously discussed with deep layer shear from around
35 to 40 knots. Therefore, any storm that does develop as the
front passes through will have the potential to become severe.
With this all said, storms should push to the east of the area by
late this afternoon, with a quiet evening ahead.

UPDATE Issued at 930 AM CDT Sun Aug 9 2020

Cold front continues to push its way through the area, and is now
oriented from near Bottineau to near Washburn to the tail of
Sioux County. Some storms continue to linger near the Turtle
Mountains, with a few little showers popping up here and there to
the south. Still expect stronger storms to flare up early this
afternoon as the front shifts into the James River Valley region.
High-res models continue to advertise strong instability in this
area during the afternoon, with CAPE values in excess of 3000
J/KG. The storms should be quick moving as the front sweeps
through, with the convection pushing to the east of our area
during the late afternoon. For mid-morning update have added
severe wording to the forecast this afternoon over the James River
Valley given the strong instability, and have adjusted
precipitation chances a bit to address the morning convection.

UPDATE Issued at 634 AM CDT Sun Aug 9 2020

At 6 am CDT, a cold front extended across western ND, from near
Stanley south to near Dickinson. A warm front extended through
north central into eastern North Dakota. The front will be the
focus for thunderstorms in central ND this morning and eastern
North Dakota this afternoon.

We have followed the CAM models so far today, and that has worked
out OK, using the HRRR. The morning convection was focused along
and north of the warm front. lated this morning and afternoon the
convection will align along the cold front as it progresses east.
Current forecast looks good.

&&

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Sun Aug 9 2020

Confidence in CAM models has increased as they have reasonably
depicted the convection across western and north central North
Dakota this morning.

This area is in a region of isentropic lift and associated
convergence of the low level jet, with convergence along an
eastward moving cold frontal boundary as well. Cape values of 1500
and shear of 35 kts would seem to support some marginally severe
thunderstorms. However, so far the storms have not been persistent
enough, showing severe characteristics for a volume scan or two
then falling apart. So there is some potential for large hail and
gusty winds this morning, but short lived pulse storms are
expected.

The thunderstorms will fairly quickly move east with the front
today, and by early afternoon thunderstorms will be exiting the
region across the southern James River Valley.

There the low level parcels will briefly see CAPE values exceed
4000 this afternoon (by 2 pm CDT) on the NAM forecast sounding.
but they may not have residency time in this rich airmass for very
long as the cold front sweeps through by 4 pm CDT. So we will
continue to message a marginally severe potential southeast today.

Tonight skies will clear as teh cold front moves east and high
pressure builds in.

With the surface high over the region with light winds blend gives
overnight lows from teh upper 40s to mid 50s.

.LONG TERM...(Monday through Saturday)
Issued at 332 AM CDT Sun Aug 9 2020

We will transition from cyclonic flow aloft Monday into more
zonal flow, then shortwave ridging by Tuesday. Height rises aloft
should suppress widespread convection Monday and Tuesday.

The next chance for more widespread thunderstorms will be
Wednesday into the weekend, as several upper lows migrate
through southern Canada. During this process, severe shortwaves
will move through the cyclonic flows aloft keeping the period
from Wednesday through Saturday active for thunderstorms. Active
buy not widespread would be more accurate.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1237 PM CDT Sun Aug 9 2020

A cold front will continue to push through central into eastern
North Dakota this afternoon. Ahead of the front, areas of MVFR
ceilings remain. In the vicinity of the front, scattered
thunderstorms are expected to develop, with some possibly becoming
severe. This may affect the KJMS terminal. By late this afternoon
into early this evening the thunderstorms will be east of our
area, with VFR conditions prevailing.

&&

.FIRE WEATHER...
Issued at 332 AM CDT Sun Aug 9 2020

Elevated fire weather concerns will be seen for a number of days
through early next week.

A moderate westerly h500 flow across the Rockies will maintain
low dewpoints across the lee side of the mountains in Montana.
Todays cold frontal passage will be able to bring some of that
very dry air into western North Dakota. With dewpoints as low as
the mid 30s in the afternoon possible over western North Dakota
today and Monday.

Although temperatures will be cooler, the dry air will favor
minimum relative humidity around 20 percent today, and 15 to 20
percent Monday.

Today will see northwest winds of 15 to 20 mph across the west.
Monday the winds will be across the north.

Elevated fire weather conditions are expected today with minimum
RH around 20 percent with widespread winds of 20 mph across the
west.

Near critical fire weather conditions are possible Monday,
with min RH 15 to 20 percent. But the strongest winds on Monday
will be displaced to the north from the lower RH somewhat.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...JJS
FIRE WEATHER...WAA
Hazardous weather outlook, Aug 9, 12:36 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1236 PM CDT Sun Aug 9 2020

NDZ025-037-047-048-050-051-101745-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
1236 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected with some possibly becoming
severe. Two inch diameter hail and thunderstorm wind gusts to 70
mph are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

NDZ001>005-009>013-017>023-031>036-040>046-101745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1236 PM CDT Sun Aug 9 2020 /1136 AM MDT Sun Aug 9 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 9, 8:45 AM CDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 AM CDT Sun Aug 9 2020

NDZ005-091415-
Rolette ND-
845 AM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROLETTE COUNTY UNTIL
915 AM CDT...

At 845 AM CDT, a strong thunderstorm was located near International
Peace Garden, or 18 miles west of Rolla, moving northeast at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
International Peace Garden.

LAT...LON 4899 9952 4887 10006 4891 10010 4898 10010
      4900 10005 4900 9952
TIME...MOT...LOC 1345Z 243DEG 27KT 4895 10000

EDWARDS
Local storm report, Aug 9, 10:21 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1021 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HAIL             3 SSW ORRIN             48.05N 100.18W
08/09/2020  E1.00 INCH       PIERCE             ND   PUBLIC

&&

AE
Local storm report, Aug 9, 10:28 AM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     HAIL             6 SSW ORRIN             48.02N 100.24W
08/09/2020  E0.75 INCH       MCHENRY            ND   PUBLIC

&&

AE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 12:00Z

7.0 hours before the tornado, 163 km from the path. August 9, 2020.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -96704, lifted condensation level 1862 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -35 square meters per square second, 0 to 6 km bulk shear 30 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-96704 J/kg
Surface CAPE
122 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 00:00Z

5.0 hours after it, 163 km from the path. August 10, 2020.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 93 joules per kilogram, CIN -321, lifted condensation level 1751 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -60 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-321 J/kg
Surface CAPE
819 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-5.3
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The radar

The Aberdeen radar (KABR), 102 km away, was scanning. The volume nearest the touchdown began at 19:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:09 UTCFUNNEL CLOUD3 Wsw BerlinLamoure, NDFUNNEL OVER HALF WAY DOWN.
19:13 UTCTORNADO1 Sw BerlinLamoure, NDLAW ENFORCEMENT REPORTS AT 2:13 PM THAT A TORNADO WAS ON THE GROUND. THEY WERE UNABLE TO SEE IF THERE WAS DEBRIS. A TRAINED SPOTTER ALSO CALLED IN AT 2:17 PM TO REPORT THAT THE TORNADO WAS STILL ON THE GROUND. AT 2:19 PM
20:30 UTCFUNNEL CLOUD4 Ssw VeronaLamoure, NDBRIEF FUNNEL.
20:31 UTCHAIL 14 W VeronaLamoure, ND
20:35 UTCHAIL 1VeronaLamoure, NDLOTS OF NICKEL SIZE HAIL WITH A FEW QUARTERS MIXED IN.
20:40 UTCHAIL 0.886 E VeronaRansom, ND
20:51 UTCHAIL 14 Se GloverDickey, NDA FEW QUARTERS MIXED IN WITH SMALLER HAIL. LASTED AROUND 10 MINUTES. TIME ESTIMATED FROM RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of August 9, 2020

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 911:58 AM CDTEF0Cavalier, ND0.340
August 92:13 PM CDTUnratedLaMoure, ND2.2100
August 92:13 PM CDTEF1Pennington, MN22.0200
August 92:17 PM CDTEF1Barnes, ND2.9150
August 92:19 PM CDTUnratedLaMoure, ND0.350
August 92:40 PM CDTEF0Traill, ND2.040
August 93:20 PM CDTEF1Beltrami, MN0.3100
August 96:15 PM EDTEF0Manatee, FL0.2100$20,000
August 97:44 PM CDTEF1Vilas, WI6.2400
August 98:28 PM CDTEF1Vilas, WI5.9250
August 99:12 PM CDTEF1Iron, WI to MI4.6250$70,000
August 99:56 PM CDTEF1Iron, MI3.8250$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.